Drug Intolerance May Up Risk of Major Cardiac and Cerebrovascular Events

The link between drug intolerance and major cardiac and cerebrovascular events was investigated in this study
The link between drug intolerance and major cardiac and cerebrovascular events was investigated in this study

WASHINGTON, DC—Intolerance to drug therapy after an acute coronary syndrome (ACS) or coronary revascularization is an important reason for why patients may quit treatment. However, the link between drug intolerance and major cardiac and cerebrovascular events (MACCE) has not been fully elucidated in previous studies.

To understand this relationship, Sara Doimo, MD, and coauthors from the University of Trieste, Italy, observed 899 patients after ACS or coronary revascularization to see whether drug intolerance and subsequent MACCE occurred one year after discharge. Their research was presented at the ACC.17 Scientific Session. 

Of these 899 patients, drug intolerance developed in 33% and involved at least one of the following medications:

  • Angiotensin-converting enzyme (ACE) inhibitors (13%)
  • Statins (13%)
  • Beta-blockers (8%)
  • Calcium channel blockers (6%)
  • Nitrates (4%)
  • Aspirin (3%)
  • Ranolazine (1%)

Ten percent of patients developed intolerance to 2 medications while 1% had intolerance to 3 medications. Compared to patients without drug intolerance, more patients with drug intolerance had MACCE (13% vs. 24%, respectively; P=0.002) and intolerance to ACE inhibitors and nitrates was associated with increased incidence of MACCE (21%, P=0.018 and 9% P=0.026 respectively). For those with drug intolerance to 2 medications, 16% had an incidence of MACCE (P=0.010).

Dr. Doimo concluded that these findings indicate a significant association between drug intolerance and the risk of MACCE. "Patients intolerant to ACE inhibitors, nitrates or two drugs have a high risk of MACCE."